Alert archive / Arkansas / Flash Flood Warnings in 2013

Flash Flood Warning 108, NWS Memphis, TN

October 2, 2013Craighead County, Greene County, Lawrence County, Arkansas

NWS Memphis, TN issued this flash flood warning at Oct 2, 2013, 11:25 AM CDT for Craighead County, Greene County, Lawrence County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2013, 11:25 AM CDT (16:25 UTC)
Expired
Oct 2, 2013, 1:30 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Craighead County, AR, Greene County, AR, Lawrence County, AR

The radar

The Memphis radar (KNQA), 120 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 4.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
827 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WGUS54 KMEG 021625
FFWMEG
ARC031-055-075-021830-
/O.NEW.KMEG.FF.W.0108.131002T1625Z-131002T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1125 AM CDT WED OCT 2 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  EASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

* UNTIL 130 PM CDT

* AT 1125 AM CDT...DOPPLER RADAR ESTIMATES 3 TO 5 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BONO...
  HOXIE AND WALNUT RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3615 9099 3615 9076 3583 9079 3583 9100

$$
1 follow-up statement
024 
WGUS74 KMEG 021824
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
124 PM CDT WED OCT 2 2013

ARC031-055-075-021834-
/O.EXP.KMEG.FF.W.0108.000000T0000Z-131002T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAIGHEAD AR-GREENE AR-LAWRENCE AR-
124 PM CDT WED OCT 2 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 130 PM CDT FOR EASTERN
LAWRENCE...SOUTHWESTERN GREENE AND NORTHWESTERN CRAIGHEAD COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3615 9099 3615 9076 3583 9079 3583 9100

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 9:32 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Oct 2, 9:32 AM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
932 AM CDT WED OCT 2 2013

.UPDATE...
UPDATED FOR SLIGHT REDUCTIONS IN RAIN CHANCES ALONG AND EAST OF
THE I-55 CORRIDOR.

&&

.DISCUSSION...

RADAR AND SATELLITE TRENDS INDICATE SHOWER ACTIVITY DIMINISHING
ACROSS NORTH CENTRAL MISSISSIPPI ALONG WITH THINNING CLOUDS OVER
WEST TENNESSEE. IT APPEARS THE MAIN MOIST AXIS TO THE EAST OF THE
UPPER LEVEL DISTURBANCE/LOW WILL REMAIN EAST OF GREENWOOD
MISSISSIPPI TO JONESBORO ARKANSAS LINE. THUS...HAVE REDUCED RAIN
CHANCES FOR THE MIDSOUTH REGION ALONG AND JUST EAST OF INTERSTATE
55. EXPECTED MORE SUNSHINE IN THIS REGION WILL LEND TO CONVECTION
BECOMING MORE HIT AND MISS THROUGH THE LATE AFTERNOON.

OTHER SLIGHT FORECAST ADJUSTMENTS WERE DONE WITH MORNING TEMPERATURES
AND CLOUD COVER.

JAB

&&

.PREV DISCUSSION... /ISSUED 707 AM CDT WED OCT 2 2013/

UPDATE...

UPDATED FOR THE 12Z AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 433 AM CDT WED OCT 2 2013/

DISCUSSION...

CURRENTLY...AN UPPER LEVEL LOW IS ROTATING OVER THE ARKLAMISS
AREA THIS MORNING...WITH ASSOCIATED LIGHT PRECIPITATION SPREAD ACROSS PARTS
OF SOUTH MISSISSIPPI AND LOUISIANA. THESE SHOWERS ARE EXPECTED TO
PROGRESS NORTHWARD INTO OUR CWA SOMETIME AFTER SUNRISE. THIS
SYSTEM WILL CONTINUE TO MIGRATE NORTHEASTWARD OVER OUR AREA THIS
AFTERNOON...BRINGING GOOD CHANCES FOR RAIN AND THUNDERSTORMS ALONG
AND WEST OF THE MISSISSIPPI RIVER. SOME DECENT INSTABILITY WILL BE
AVAILABLE THIS AFTERNOON...WITH MUCAPE VALUES 1000-1500
J/KG...LI'S -3 TO -4...AND 7-8 C/KM MID-LEVEL LAPSE RATES. A FEW
STRONG STORMS MAY BE POSSIBLE THIS AFTERNOON GIVEN THE
AFOREMENTIONED PARAMETERS.

THE UPPER LEVEL SYSTEM WILL EVOLVE INTO AN OPEN WAVE BY THIS
AFTERNOON. AS IT DOES...A COUPLE OF UPPER LEVEL DISTURBANCES
EMBEDDED IN THE SW FLOW ALOFT WILL MOVE OVERNIGHT INTO THURSDAY AND
KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH
AT LEAST THURSDAY AFTERNOON. FRIDAY APPEARS TO BE A QUIET DAY
WEATHER-WISE...BUT A STRAY SHOWER CANNOT BE RULED OUT GIVEN THE
AMOUNT OF LOW LEVEL MOISTURE AND STRONG SW FLOW ALOFT.

THIS WEEKEND...MODELS SOLUTIONS STILL DIFFER WRT THE TIMING OF
THE COLD FRONT...BUT GIVEN THE POSITIVE TO NEUTRAL TILT OF THE
UPPER LEVEL TROF...THE ECMWF SEEMS TO CAPTURE THE OVERALL DYNAMICS
A BIT BETTER AND HAS BEEN CONSISTENT WITH THIS SOLUTION FOR
MULTIPLE MODEL RUNS. THEREFORE...THE FRONT WILL MOVE THROUGH
SATURDAY NIGHT WITH WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS
THE MID-SOUTH. IT APPEARS THAT THUNDERSTORMS WILL MOSTY LIKELY
ALIGN INTO A QLCS ALONG THE FRONT DUE TO THE NEUTRAL ORIENTATION
OF THE UPPER LEVEL TROF. FOR NOW...STORMS DO NOT APPEAR TO BE OF
THE SEVERE VARIETY GIVEN THAT THE BEST UPPER LEVEL DYNAMICS ARE
MUCH FURTHER TO THE NORTH.

BEHIND THE FRONT...SHOWERS WILL TAPER OFF FROM WEST TO EAST ACROSS
THE AREA ON SUNDAY DURING THE DAY. HIGHS WILL PREDOMINANTLY BE IN
THE 70S WITH OVERNIGHT LOWS IN THE 50S WITH NORTHWEST WINDS AT THE
SURFACE.

NEXT WEEK...FALL-LIKE WEATHER WILL INHABIT THE MID-SOUTH WITH COOL
AND DRY CONDITIONS PERSISTING THROUGH MIDWEEK UNDER MOSTLY SUNNY SKIES.
HIGH TEMPERATURES WILL BE IN THE MID 70S WITH LOWS IN THE LOWER
50S.

AC3

&&

.AVIATION...

12Z TAF CYCLE

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS MORNING
ALONG AND WEST OF THE MISSISSIPPI RIVER IN ASSOCIATION WITH
APPROACHING UPPER LEVEL LOW. VFR CIGS WILL PREVAIL AT ALL SITES
BUT MAY TEMPORARILY DROP TO MVFR CIGS/VSBYS IN ANY CONVECTION.
HIGHEST CHANCES FOR CONVECTION AND SUB VFR CONDITIONS WILL REMAIN
AT KJBR AND KMEM WITH LESSER POTENTIAL FURTHER EAST AT KMKL AND
KTUP. WINDS WILL REMAIN SOUTHERLY BELOW 9 KTS TODAY...BECOMING
LIGHT SOUTHERLY OVERNIGHT. RAIN CHANCES WILL DIMINISH LATE THIS
AFTERNOON WITH MAINLY VFR CIGS THROUGH TONIGHT. THERE MAY BE SOME
FOG DEVELOPMENT BY EARLY THURSDAY MORNING...BUT LEFT OUT OF TAFS
FOR NOW DUE TO UNCERTAINTY IN RESIDUAL MID CLOUD OVERNIGHT.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  84  69  87  70 /  50  20  20  10
MKL  85  64  86  65 /  50  20  20  10
JBR  82  67  85  67 /  70  20  20  10
TUP  87  65  88  66 /  40  20  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Oct 2, 4:43 AM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
443 AM CDT WED OCT 2 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
443 AM CDT WED OCT 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

Nearby

Flash Flood Warnings in Arkansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.